Ohio, 2005

Heavy Snow in Ohio, December 19, 2005

December 19, 2005 · NWS CLE · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 19, 12:45 AM EST, 15 minutes earlier.

Area forecast discussion, Dec 19, 12:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1245 AM EST MON DEC 19 2005

.AVIATION(06Z-06Z)...
IMPULSE MOVING THROUGH EASTERN PORTION OF CWA THE WESTERLY WINDS
WILL SHIFT NW FOR A TIME AND MOVE A FEW MORE SHOWERS INLAND. PLENTY
OF SHORT TERM AVIATION TIMING WITH SOME CLEAR SKIES OVER NW OHIO
WILL GET CLOUDY WITH SOME FLURRIES FROM SOUTHERN MICHIGAN FOR A TIME
AND THEN GO BACK TO SCT CLOUDS AFTER 12Z. SOME LAKE EFFECT PCPN WILL
CONTINUE OVER THE SNOW BELT AS THE LAKE AND 850 MB TEMP DIFFERENCE
WILL HAVE A 15 OR 16C TEMPERATURE DIFFERENCE. THE INVERSION STAYS
LOW SO THE LAKE EFFECT SNOW SHOULD NOT GET OUT OF
CONTROL...HOWEVER...A LITTLE IFR VSBY WILL OCCUR IN THE SNOW SHOWERS
MAINLY IN THE SNOW BELT.
&&

.SHORT TERM UPDATE (TONIGHT)...
WILL ISSUE AN EVENING UPDATE.  SKIES HAVE CLEARED IN THE WEST.
ALTHOUGH SOME MSTR FROM LAKE MICHIGAN COULD REACH INTO THE AREA BLV
CLOUDS WILL BE DISSIPATING AS THEY MOVE IN SO PARTLY CLOUDY SKIES
SHOULD PREVAIL.  IN THE EAST WILL REMOVE EVENING WORDING AND FRESHEN
WORDING.  LIGHT SNOW CONTS ACRS THE INLAND NE BUT DRIER AIR IS MOVG
IN FROM THE WEST THAT SHOULD ALLOW THE SNOW TO TAPER TO SCT SNOW
SHOWERS OF FLURRIES AFTER MIDNIGHT.  COLD ADVN ALF HWVR IS MOVING
INTO THE AREA FM THE WEST AND HAS ACTIVATED LAKE EFFECT SNOW OFF OF
LAKE MICHIGAN.  DESPITE THE DRY AIR BLV LAKE ERIE SHOULD BE ABLE TO
GENERATE SNOW SHOWERS AFTER MIDNIGHT AS WELL.  AMNTS WILL REMAIN
LIGHT AND ACCUMS IN THE FCST LOOK GOOD OF 1 TO LOCALLY 3.

&&

.SHORT TERM(TONIGHT-TUESDAY)...
AN AREA OF LIGHT SNOW OVER INDIANA/CNTRL OHIO MOVING OVR THE
FORECAST AREA ATTM. THIS AREA IS ASSOCIATED WITH 850MB FRONTOGENESIS
AND WL MOVE THRU THE AREA THIS EVENING. SNOW GENERALLY LIGHT SO WL
GO SNOW LIKELY SOUTH AND EAST WITH AN INCH OR LESS ACCUMULATIONS.
MUCH DRIER AIR OVR THE NW...SO WL JUST GO WITH AN EVENING CHC. MAIN
STORY TONIGHT WL BE THE ARRIVAL OF THE UPR TROUGH ALLOWING COLDER
850MB TEMPS INTO THE AREA. AS THE TROUGH MOVES THRU THE BL WINDS
SHIFT WESTERLY AND SHOULD ALLOW SOME LAKE EFFECT SNOW TO DEVELOP
GENERALLY ALONG THE LAKESHORE NE OF MENTOR. SEVERAL REASONS WHY THE
LES IS NOT EXPECTED TO BECOME HVY. FIRST...ALTHOUGH THE INVERSION IS
VERY HIGH INITIALLY...IT CRASHES RATHER QUICKLY TONIGHT SOON AFTER
THE WINDS TURN WLY. IN FACT...THE INVERSION BY 09Z AT ERI PER THE
NAM IS LESS THAN 5000 FT. SECOND...LOW LVL BL FLOW BECOMES
ANTICYCLONIC BY MORNING WHICH DOES NOT ALLOW FOR SIGNIFICANT LOW
LEVEL CVRG ALONG THE LAKESHORE. FINALLY...AIRMASS ABV THE INVERSION
VERY DRY WITH CLEARING LINE ALREADY E OF CHICAGO. ALL OF THIS SHOULD
ALLOW FOR ONLY LIGHT LES AFTER MIDNIGHT INTO MON MRNG. WL GO WITH 1
TO LOCALLY 3 IN NW PA TONIGHT WITH ANOTHER 1 TO 2 ON MONDAY.
INVERSION STARTS TO LOWER LATE MON AS THE BL WINDS SHIFT SLIGHTLY S
OF W MON AFTN IN RESPONSE TO THE BACKDOOR FRONT THAT WILL BE
APPROACHING THE AREA TUE.

AS FOR THE REMAINDER OF THE AREA...AFTER THE LIGHT SNOW THIS
EVENING...WL BEGIN TO CLEAR THE AREA OUT BY MONDAY AFTN AS THE
CLEARING LINE IS ALREADY OVER NRN INDIANA. NEXT SHORT WAVE AND FRONT
APPROACHES THE AREA MON NIGHT AND MOVES THRU THE AREA TUE EVENING.
SYSTEM VERY DRY IN THE NWLY FLOW AND BEST DPVA REMAINS OVR NE OH/NW
PA. WL THEREFORE GO WITH CHC POPS LATE TUE AFTN AND TUE NIGHT N AND
NE FORECAST AREA. COULD BE SOME ADDITIONAL LES BEHIND THE SYSTEM TUE
NIGHT INTO WED...BUT IT LOOKS LIKE INVERSION WL ONCE AGAIN BY QUITE
LOW.

TEMPS WILL ONCE AGAIN BE BELOW NORMAL FOR THE NEXT COUPLE OF DAYS.
UPSTREAM TEMPS UNDER THE HIGH WERE WELL BELOW ZERO THIS MORNING.
ALTHOUGH THE RIDGE AXIS WL BE SOUTH OF THE AREA...TEMPS ARE STILL
EXPECTED TO DROP INTO THE SINGLE DIGITS WEST AND LOW-MID TEENS EAST.
HAVE ULTIMATELY CUT SEVERAL DEGREES OFF THE COLDEST MOS NUMBERS FOR
THE NEXT COUPLE OF NIGHTS...ESPECIALLY GIVEN SOME LIGHT SNOW COVER.
DO NOT THINK TEMPS WILL DROP BELOW ZERO SIMPLY DUE TO WINDS STAYING
5-10 MPH. HOWEVER...THIS WILL ALSO CAUSE WIND CHILLS TO DROP TO ZERO
TO 5 BELOW FOR THE NEXT COUPLE OF MORNINGS.

.LONG TERM(WED-SUNDAY)...
OPERATIONAL MODELS AND ENSEMBLE MEMBERS ALL AGREE OF A SLOW
MODERATING TREND THROUGH CHRISTMAS DAY. LOOKS LIKE A SLIGHT PATTERN
SHIFT WITH THE MEAN TROF SHIFTING TO THE E COAST COMPARED TO OVER
THE GTLKS. THIS WILL ALLOW FOR A SLOW MODERATING TREND WITH DRY WX.
WL NEED TO KEEP SMALL POPS WED FOR NE WITH THE TAIL END OF COLD
FRONTS AFFECTING THAT AREA. OTHERWISE  GFS AND THE ENSEMBLE MEAN
SHOW A WEAK SYSTEM SAT/SUN TIME PERIOD. AT THIS TIME...IT DOES NOT
LOOK LIKE THERE WILL BE SIGNIFICANT MOISTURE FEED INTO THE SYSTEM
AND IT ALSO LOOKS LIKE 850MB TEMPS AROUND 0C WL KEEP IT WARM ENOUGH
FOR AT LEAST A RAIN/SNOW MIXTURE. FOR NOW...WL GO WITH CHC OF SW- ON
CHRISTMAS DAY WITH CYCLONIC FLOW WITH 850MB TEMPS DROPPING TO -4C.
HAVE OPTED TO STAY SLIGHTLY BELOW GUIDANCE FOR THE PERIOD AS I AM
NOT CONVINCED OF ABV NORMAL TEMPS QUITE YET...ESPECIALLY WITH THE
RIDGE REMAINING IN PLACE OVER THE WEST (ALTHOUGH WEAKER).

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
&&

SHORT TERM UPDATE...TK
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...OUDEMAN/KIELTYKA
Hazardous weather outlook, Dec 18, 5:13 AM EST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
513 AM EST SUN DEC 18 2005

LEZ142>149-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-191015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-LUCAS-
WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
513 AM EST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Geauga

When
December 19, 1:00 AM EST to 6:00 PM EST
Where
Geauga forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Very cold air blowing across Lake Erie caused lake effect snow showers to develop during the early morning hours of the 19th. The heaviest snow fell just before daybreak and also around midday. 6 to 8 inches of snow was reported across northern Geauga County. The snow was dry and fluffy and westerly winds gusting to 25 mph caused much blowing and drifting snow. Many accidents occurred.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483469.